Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Northern Indiana

May 23, 2011Branch County, Hillsdale County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2011, 2:08 PM EDT for Branch County, Hillsdale County, Saint Joseph County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 2:08 PM EDT (18:08 UTC)
Expired
May 23, 2011, 3:02 PM EDT
In force
54 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Branch County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:10 PM EDTHAIL 0.7Centreville, MIPEA TO DIME SIZE HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KIWX 231808
SVRIWX
MIC023-059-149-231915-
/O.NEW.KIWX.SV.W.0055.110523T1808Z-110523T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
  NORTHERN BRANCH COUNTY IN SOUTHWEST MICHIGAN...
  NORTHWESTERN HILLSDALE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 315 PM EDT

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR CENTREVILLE...OR 8 MILES EAST OF THREE RIVERS...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  COLON...
  BRONSON...
  UNION CITY...
  COLDWATER...
  QUINCY...
  LITCHFIELD...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
FINDLEY...BURR OAK...FAIRFAX...LEONIDAS...MATTESON LAKE...SHERWOOD...
BATAVIA...HODUNK...GIRARD AND SOUTH BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

&&

LAT...LON 4199 8462 4181 8551 4197 8559 4208 8526
      4208 8461
TIME...MOT...LOC 1808Z 249DEG 33KT 4192 8547
WIND...HAIL 60MPH 1.00IN

$$
4 follow-up statements
076 
WWUS53 KIWX 231829
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EDT MON MAY 23 2011

MIC149-231838-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
ST. JOSEPH MI-
229 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. JOSEPH COUNTY IN
SOUTHWEST MICHIGAN IS CANCELLED...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE WARNED AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4199 8462 4189 8529 4206 8530 4208 8526
      4208 8461
TIME...MOT...LOC 1828Z 249DEG 33KT 4199 8514

$$

MIC023-059-231915-
/O.CON.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
HILLSDALE MI-BRANCH MI-
229 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 6 MILES SOUTH OF UNION CITY...OR ABOUT 9 MILES WEST OF
COLDWATER...AND MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLDWATER...UNION CITY...LITCHFIELD...HODUNK...GIRARD AND SOUTH
  BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4199 8462 4189 8529 4206 8530 4208 8526
      4208 8461
TIME...MOT...LOC 1828Z 249DEG 33KT 4199 8514
WIND...HAIL 60MPH 1.00IN

$$
384 
WWUS53 KIWX 231843
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
243 PM EDT MON MAY 23 2011

MIC023-059-231915-
/O.CON.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
HILLSDALE MI-BRANCH MI-
243 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 5 MILES SOUTH OF UNION CITY...OR ABOUT 7 MILES NORTHWEST OF
COLDWATER...AND MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  LITCHFIELD...GIRARD AND SOUTH BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4194 8516 4205 8518 4207 8519 4208 8461
      4199 8462
TIME...MOT...LOC 1843Z 257DEG 40KT 4200 8507
WIND...HAIL 60MPH 1.00IN

$$
948 
WWUS53 KIWX 231854
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
254 PM EDT MON MAY 23 2011

MIC023-231904-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
BRANCH MI-
254 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRANCH COUNTY IS
CANCELLED...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE WARNED AREA...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 4198 8482 4207 8482 4208 8461 4199 8462
TIME...MOT...LOC 1854Z 247DEG 40KT 4203 8472

$$

MIC059-231915-
/O.CON.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
HILLSDALE MI-
254 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN HILLSDALE COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 4 MILES SOUTHWEST OF LITCHFIELD...OR ABOUT 10 MILES NORTHWEST
OF HILLSDALE...AND MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWEST HILLSDALE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4198 8482 4207 8482 4208 8461 4199 8462
TIME...MOT...LOC 1854Z 247DEG 40KT 4203 8472
WIND...HAIL 60MPH 1.00IN

$$
616 
WWUS53 KIWX 231902
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT MON MAY 23 2011

MIC059-231912-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-110523T1915Z/
HILLSDALE MI-
302 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HILLSDALE COUNTY
IS CANCELLED...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4198 8482 4207 8482 4208 8461 4199 8462
TIME...MOT...LOC 1902Z 247DEG 40KT 4206 8461

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:15 PM EDT, 53 minutes earlier.

Area forecast discussion, May 23, 1:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT MON MAY 23 2011

.AVIATION.../18Z TAFS/

VFR CONDITIONS ARE FCST TO PERSIST THIS AFTERNOON/EVENING OUTSIDE
OF ANY CONVECTION. STILL DO EXPECT A LINE OF SHOWERS/STORMS TO
DEVELOP NEAR SBN BTW 18-19Z AND QUICKLY RACE SEWD THROUGH FWA BTW
19-21Z. THIS LINE MAY DEVELOP JUST SOUTH AND EAST OF SBN SO WENT
WITH A VCSH/CB MENTION BEFORE 20Z. CONTINUED WITH THE TEMPO MVFR
GROUP AND GUSTS TO 40 KNOTS AT FWA 19-21Z WHERE INVERTED V THERMAL
ENVIRONMENT AND INCREASING BOUNDARY LAYER DESTABILIZATION MAY
YIELD EVEN HIGHER SEVERE GUSTS AND HAIL. CONTINUED WITH
PESSIMISTIC LOWER IFR/MVFR CONDITIONS LATER TONIGHT...ESPECIALLY
AT FWA...GIVEN COOLED/SATURATED BOUNDARY LAYER UNDERNEATH A POST
FRONTAL SUBSIDENCE INVERSION.

&&

.SHORT TERM... /ISSUED 751 AM EDT MON MAY 23 2011/

TODAY THROUGH TUESDAY NIGHT. INCRSD CHCS FOR TSRA PSBLY SVR ERLY
THIS AFTN AS BROAD 1000-850MB THETA-E POOL LAID OUT FM OZARKS INTO
MID OHIO VALLEY DRAWS NWD. BY 16-18 UTC SUBSTANTIVE SBCAPE TO
2500-3200 J/KG NOTED PER FAVORED SREF/WRF/NAM12 HIEST ACRS
SRN/SERN CWA AND TIGHT GRADIENT NOTED DOWNWIND OF LK MI WHERE
INCRSD VEERING ANTICIPATED AS DIRECT THERMAL CIRCULATION BCMS MORE
AMPLIFIED BY MIDDAY. THIS VEERING ALSO LKLY TO HELP INITIATE
CONVECTION AND NAM 1000-900 MB CONVERGENCE QUITE STRONG DOWNWIND
OF LK MI 18-21 UTC. DEEP LYR SHEAR AVG 40-45 KTS WITH LONG 0-1KM
HODO WITH NOTED VEERING/FURTHER STRENGTHENING IN 2-3KM LYR. INCRS
IN DLS IN LARGE PART TO 65 KT 7H JETLET ACRS NWRN MO THIS TO
IMPINGE ON CWA BY 18 UTC. MIDDAY TIMING OF THIS FEATURE COINCIDES
WELL WITH DCRS IN 5H HGHTS ACRS SRN GRTLKS AS NWRN WI/MN 5H VORTEX
LIFTS ENE...AT URGE OF HUDSON BAY TO SASK SHORTWAVE TROUGHS
ROTATION. STRENGTH OF INSTABILIITY...WIND PROFILE WITH CBL
FLOW/STORM MOTION 50-55 KTS...AND DCAPE TO 1000 J/KG SPCLY
SRN/SERN CWA...ALL POINT TO SVR WIND POTNL AND WL EMPHASIZE
STRONGLY IN HWO AS WELL AS ZFP MENTION. HAVE ALSO GIVEN MENTION TO
LARGE HAIL WITH CAPE IN HAIL GROWTH ZONE AROUND 1000 J/KG AND
FAVORABLE WET BULB ZERO 10.5-11.5 KFT...THOUGH WL APPROACH AS
SECONDARY THREAT IN HWO. BULK OF TSRA TO CLEAR WRN CWA BY EVENING
TO MIDNIGHT ERN...THOUGH KEPT AT LEAST A SLIGHT CHC MENTION SERN
CWA OVERNIGHT. ISODROSOTHERMAL BNDRY LAYS OUT E-W IN DEEP WRLY
FLOW MON NIGHT INTO TUE...HAVE CONCERNS WITH NAM AFTR F30-36 HRS
WITH CONVECTIVE FEEDBACK IN OHIO VLY. HAVE FAVORED MIDDLE OF ROAD
APPROACH DY2 WITH HIR POPS SRN CWA WHERE SRN STREAM IMPULSES MAY
DRIVE SPORADIC CONVECTION. BETTER CHANCE LATE TUESDAY NIGHT AS
ENERGY FM NWRN PAC SYSTEM PEELS OFF INTO THE CENTRAL PLAINS TUE
NIGHT...AFFORDING INCRS IN WIND SPEED PARALLEL TO ISENT SFCS
DOWNSTREAM OF ITS APPROACH.

LONG TERM...

WEDNESDAY THROUGH SUNDAY

ACTIVE PATTERN WILL CONTINUE IN THE LONG TERM PERIOD AS A POTENT
NORTHERN PAC UPPER JET ADVECTS INTO THE WESTERN CONUS...SUPPORTING
MASSIVE HEIGHT FALLS INTO THE PAC NW. ANOTHER PLAYER WILL BE THE SE
CANADIAN NEGATIVE HEIGHT ANOMALY...WHICH WILL LIKELY HAVE AN IMPACT
ON LOCAL MID LEVEL FLOW BY LATE WEEK. FORECAST MODELS AGREE WELL
WITH SYNOPTIC DETAILS THROUGH DAY 5. HOWEVER...DETERMINISTIC MODELS
BEGIN TO DIVERGE ON THE HANDLING OF THE NORTHERN PAC UPPER
TROUGH...WITH SUBSTANTIAL DIFFERENCES NOTED AMONG MOST SOLUTIONS PER
FLOW AND HEIGHT DETAILS ACROSS THE ENTIRE NORTHERN PAC. THIS HAS
SUPPORTED VAST RUN-RUN DISCONTINUITY ESP IN THE GFS PER LOCAL FLOW
DETAILS...LENDING TO LOW CONFIDENCE IN THIS PERIOD. THE CURRENT
PREFERENCE IS TOWARD FLATTER FLOW IN THE DIRECTION OF THE ECMWF AND
UKMET. TYPICALLY...LONG LATITUDINAL FLOW OF THIS NATURE WOULD
SUPPORT A MASSIVE MERIDONAL WEST NOAM RIDGE WITH EASTERN NOAM
TROUGHING. HOWEVER...LACK OF APPRECIABLE NORTHERN ATLANTIC RIDGING
IS ALLOWING FOR DISPLACEMENT OF THE EASTERN CANADIAN VORTEX TO THE
EAST...SUPPORTING MORE PROGRESSIVE FLOW AND NORTHERN STREAM
DOMINANCE IN THE CONUS. WILL TREND IN THIS DIRECTION.

WED-THUR...POTENT MID LEVEL IMPULSE WILL ADVECT EAST AND INTERACT
WITH A STATIONARY FRONT IN THE REGION...SUPPORTING ROUNDS OF
SHRA/TS. RETAINED HIGHER POPS IN THIS PERIOD...WITH AN INCREASE IN
NUMBERS WED GIVEN STRONGEST SIGNALS FOR MID LEVEL HEIGHT FALLS
INTO REGION IN CONJUNCTION WITH AN ASSOCIATED SFC REFLECTION. A
PERIOD OF MODERATE TO HEAVY RAIN CERTAINLY LOOKS POSSIBLE GIVEN
PROGGED PW VALUES WELL IN EXCESS OF AN INCH WITH AN OPEN GOMEX TO
THE SOUTH OF THE STALLED FRONTAL BOUNDARY. HOWEVER...CONVECTIVE
INFLUENCES /MCV/MCS/ MAY OUTWEIGH SYNOPTIC FORCING AT TIMES. DID OPT
FOR COOLER TEMPS THUR GIVEN NORTHERLY FLOW WITH AMPLE LINGERING
CLOUD COVER.

FRI-SUN...OPTED FOR DRYING FRI...WITH POPS RETURNING SAT PER
INCREASING SIGNALS FOR A MID LEVEL IMPULSE OT EJECT OUT OF THE
MASSIVE NEGATIVE HEIGHT ANOMALY OVER THE WESTERN CONUS. OPTED TO
RESIDE CLOSE TO CLIMO TEMPS ESP SUNDAY GIVEN GROWING FLOW
UNCERTAINTY. MUCH TO BE RESOLVED OVER THE PAC BEFORE FLOW DETAILS
ARE ESTABLISHED DOWNSTREAM. JUST YESTERDAY MOST FORECAST MODELS WERE
OPTING FOR A CLOSED CUT OFF UPPER TROUGH INTO THE GREAT
LAKES...WHICH DEMONSTRATES THE COMPLEXITY OF THE EXPECTED UPSTREAM
FLOW. RETAINED A DRY FORECAST SUN GIVEN HIGHLY UNCERTAIN FLOW.
HOWEVER...IF FAST UPPER FLOW RESIDES OVER THE REGION AS IN ECMWF
PROGS...A WET UNSETTLED PERIOD WOULD CERTAINLY BE POSSIBLE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MURPHY
LONG TERM...JC
AVIATION...STEINWEDEL
Hazardous weather outlook, May 23, 5:37 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT MON MAY 23 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-240945-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EARLY EVENING...ACROSS NORTHERN INDIANA...SOUTHERN LOWER
MICHIGAN AND NORTHWEST OHIO. THE GREATEST RISK IS FOR DAMAGING WIND
GUSTS TO 70 MPH. ISOLATED HAIL TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND EAST
OF A MONTICELLO TO WARSAW INDIANA TO THREE RIVERS MICHIGAN LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO EARLY
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-240945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
537 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS
AFTERNOON. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN
DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TUESDAY AND FRIDAY.

THERE IS A HIGH RISK OF RIP CURRENTS ON THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

INZ003-MIZ077-240945-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
537 AM EDT MON MAY 23 2011 /437 AM CDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY MIDDAY INTO THIS
AFTERNOON. ISOLATED WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE
ARE POSSIBLE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MIDDAY INTO THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 23, 8:53 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 ENE BREMEN            41.46N  86.10W
05/22/2011                   MARSHALL           IN   EMERGENCY MNGR

            FIVE CAMPERS OVERTURNED...SEVERAL OTHERS SUSTAINED SOME
            DAMAGE OR BLOWN OFF BLOCKS AT A CAMPGROUND

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER IWX1100805

SKIPPER
Special weather statement, May 23, 1:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT MON MAY 23 2011

MIZ079-080-231830-
BRANCH MI-ST. JOSEPH MI-
153 PM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS MOVING TOWARD ST. JOSEPH AND NORTHWESTERN
BRANCH COUNTIES IN SOUTHWEST MICHIGAN...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONSTANTINE...OR 6 MILES SOUTHWEST OF THREE
RIVERS...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH DIME SIZED HAIL ARE
POSSIBLE WITH THIS THUNDERSTORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CENTREVILLE...
  FISHERS LAKE...WASEPI AND NOTTAWA...
  MENDON...
  LEONIDAS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4181 8566 4190 8576 4191 8576 4208 8551
      4207 8514
TIME...MOT...LOC 1753Z 237DEG 35KT 4190 8565

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:53 PM EDTSpecial Weather StatementIWXSaint Joseph37 min
May 23, 4:37 PM EDTSpecial Weather StatementIWXBranch23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.